Morphine is in a class of pain medications known as opiate (narcotic) analgesics which can be habit-forming and lead to an opioid overdose. Morphine provides pain relief for those suffering from a variety of health issues that cause chronic pain.
The risk of overdose is significant with morphine due to the fact that it is a central nervous system (CNS) depressant. Combining morphine with other prescription opioids that affect the CNS, such as hydrocodone or oxycodone, increases the risk of overdose.
Symptoms Of A Morphine Overdose
The risk of overdose is high for those who abuse opioid drugs. General side effects of morphine include drowsiness, mood changes, and constipation, which should not be confused with life-threatening and overdose symptoms.
Extended-release and long-acting formulations of morphine drugs can remain in your system longer. Depending on how morphine enters your system, such as via injection, the risk of an overdose death can be more likely to occur.
Clammy Skin & Pinpoint Pupils
If a person is experiencing an overdose, they may exhibit physical signs in their outward appearance. For instance, clammy skin is a symptom of an overdose, as is having pinpoint pupils, pale skin, or discoloration of the lips and extremities.
According to the United States Food and Drug Administration (FDA), one of the primary risks of abusing morphine drugs include respiratory depression.
If a person is exhibiting shallow breathing, low blood pressure, or an irregular heartbeat, call 911 immediately to report a medical emergency.
Since morphine is a CNS depressant, sedation can be the primary symptom of an overdose. This type of sedation extends far from sleepiness or drowsiness. In fact, a person may experience fainting or become unresponsive.
Risk Factors For A Morphine Overdose
There are a variety of risk factors associated with opioid use and the potential for a drug overdose.
Your CNS is affected when morphine is used. Other CNS drugs, such as benzodiazepines and alcohol, can cause you to experience more sedation and increase the risk of overdose.
Risks of combining medications include:
- respiratory depression
- extreme sedation
- limp muscles
- blurred vision
Before combining any medications, you should speak with your healthcare provider.
Although taking morphine may help with the severe pain you’re experiencing, it can be habit-forming and lead to substance abuse. A person may become dependent on the drug and instead of taking the medication as prescribed, they begin to abuse the drug.
By taking higher doses or using other painkillers to achieve sedation, you’re participating in drug abuse which can lead to a number of physical and mental problems, including addiction and tolerance. The more opioids you take, the higher the risk of life-threatening overdose.
Because a symptom of morphine use is a loss of appetite, this may lead to malnourishment and a lack of vitamins. When your body doesn’t get the vitamins it needs, it can cause you to experience a variety of health issues and increase your risk of physical side effects.
Morphine Overdose Treatment
To treat a morphine overdose, you’ll want to act fast to help prevent an overdose death.
When immediate assistance is required, you’ll want to quickly determine the person’s age and weight. When you call 911, be sure to let them know if the person is awake, unresponsive, or showing any signs of breathing.
When you speak to 911 or poison control, always follow their instructions. Tell them the substance that caused the overdose and any other important information such as when the drug was swallowed, the amount that was swallowed, and if other drugs and alcohol could possibly be in the person’s system.
A morphine overdose can lead to intubation, a process which allows a person to receive oxygen through airway support. At the emergency room, your healthcare professional will likely determine if other methods of treatment are needed to help the person who overdosed.
In order to help reverse the effects of the overdose, the opioid antagonist naloxone medication is typically used. If administered in time, naloxone, an opioid receptor blocker sold under brand name Narcan, can become an antidote for an overdose. The medicine can be given intravenously.
Recovering from an overdose may take time, especially if you also suffer from withdrawal symptoms. This is why finding an addiction treatment program is so important for lasting recovery.
In addition to prescribing medications, a healthcare professional may suggest detox services, aftercare therapy, and other treatment resources.
To learn about our outpatient treatment services, please contact Northeast Addictions Treatment Center today.
- Food and Drug Administration — Morphine
- National Institute on Drug Abuse — Opioids
- National Library of Medicine: MedlinePlus — Morphine
- National Library of Medicine: MedlinePlus — Morphine Overdose
- National Library of Medicine: StatPearls — Morphine
- National Library of Medicine: StatPearls — Opioid Overdose
Northeast Addition Editorial Team
©2024 Northeast Addition Center | All Rights Reserved
This page does not provide medical advice.